Texas, 2008

Tornadoes and Flash Flooding in Texas, April 23 to 24, 2008

April 23 to 24, 2008 · NWS FWD · 69 events in 18 counties and zones

North Texas was impacted with a linear mesoscale convective system as well as discrete supercell thunderstorms during the afternoon and evening hours. An EF-2 tornado destroyed several homes in the town of Crowley and several other brief tornadoes were reported as well.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.7 million
Crop damage
None recorded
Events
69

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FWD wrote it up.

North Texas was impacted with a linear mesoscale convective system as well as discrete supercell thunderstorms during the afternoon and evening hours. An EF-2 tornado destroyed several homes in the town of Crowley and several other brief tornadoes were reported as well. Other severe reports included large hail and damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Apr 23, 2:28 PM CST, 2 hours 20 minutes earlier.

Area forecast discussion, Apr 23, 2:28 PM CST, 2 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FORT WORTH TX
328 PM CDT WED APR 23 2008

.DISCUSSION...
PER 18Z SOUNDING CAP REMAINS IN PLACE. IT WEAKENED AS THIS
MORNING/S VORT MAX MOVED OVER BUT DID NOT MIX OUT COMPLETELY.
THIS VORT MAX IS CURRENTLY KICKING UP STORMS IN NORTHEAST TX AND
IS LIKELY NO LONGER A FACTOR FOR OUR AREA. LATE THIS AFTN/EVENING
EXPECT NEW ENERGY TO MOVE ACROSS N CNTRL TX/WRN N TX AND PRODUCE
NEW STORMS...ESPECIALLY IN OUR NW THRU W COUNTIES. THIS ENERGY IS
ALREADY HELPING WEST TX STORMS GET GOING BUT IT CURRENTLY HAS
LOTS OF HELP FROM LLVL UPSLOPE FLOW AS WELL.

PRECIP SHOULD LAST THROUGH EARLY MORNING...ESPECIALLY NEAR THE
RED RIVER AND OKLAHOMA WHERE THE DYNAMICS ARE STRONGER. LARGE
HAIL IS THE MAIN THREAT WITH DAMAGING WINDS AS WELL...BUT
INCREASING SHEAR THIS EVENING MAY ALLOW AN ISOLATED TORNADO
THREAT MAINLY IN THE NORTHWEST THRU WEST.

THURSDAY SHOULD BE DRY MOST AREAS. DRY LINE SHOULD STAY WEST OF
US BUT WITH GOOD SHEAR AND INSTABILITY ISOLATED SEVERE STORMS MAY
KICK OFF THERE THURSDAY AFTN. IF THEY DRIFT EAST THEY SHOULD BE
WEAKENING AS THEY HIT THE CAPPED AIR OVER N TX BUT MAY LAST INTO
OUR WESTERN COUNTIES. I ADDED ISOLD THUNDERSTORMS IN THE WEST
THURS AFTN/EVE TO ACCOUNT FOR THESE STORMS.

NEXT COLD FRONT PROGGED TO MOVE ACROSS N TX ON FRIDAY BEGINNING
MID MORNING IN THE NORTHWEST. FRONT STALLS JUST SOUTH OF OUR AREA
AND KEEPS LOW THREAT OF POPS ACROSS SOUTH THRU SATURDAY. ANOTHER
COLD FRONT MOVES THRU SUNDAY WITH MORE POPS. THEN MODELS PROG US
TO DRY OUT BY SUNDAY EVENING AND THAT SHOULD CONTINUE THRU DAY 7.

&&

.PRELIMINARY POINT TEMPS/POPS...
DALLAS-FT. WORTH, TX  66  85  67  78  58 /  70  10  10  30  30
WACO, TX              68  86  68  79  60 /  50  10  10  30  50
PARIS, TX             66  82  65  74  56 /  90  20  10  30  30
DENTON, TX            65  85  67  77  55 /  80  10  10  20  20
MCKINNEY, TX          66  85  67  78  55 /  80  10  10  30  30
DALLAS, TX            67  86  68  78  59 /  70  10  10  30  30
TERRELL, TX           67  85  66  77  59 /  80  10  10  30  40
CORSICANA, TX         67  85  67  79  60 /  50  10  10  30  50
TEMPLE, TX            67  86  67  80  60 /  30  10  10  30  50

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

84/84

In the hours before

Special weather statement, Apr 23, 4:00 PM CST, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
500 PM CDT WED APR 23 2008

TXZ100-115-129-232300-
YOUNG TX-STEPHENS TX-EASTLAND TX-
500 PM CDT WED APR 23 2008

...SIGNIFICANT WEATHER ADVISORY FOR...
  NORTHERN EASTLAND COUNTY
  STEPHENS COUNTY
  SOUTHERN YOUNG COUNTY

AT 500 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
CLUSTER OF VERY DANGEROUS THUNDERSTORMS WITH A HISTORY OF PRODUCING
TORNADOES. THESE STORMS WERE LOCATED 14 MILES WEST OF
ALBANY...MOVING EAST AT 38 MPH. ON THIS TRACK...THE STORMS WILL BE
APPROACHING YOUNG...STEPHENS...AND EASTLAND COUNTY AROUND 530 PM.

CITIES IN THE PATH OF THIS STORM INCLUDE BRECKENRIDGE...CISCO...
EASTLAND AND RANGER.

THIS IS A VERY DANGEROUS CLUSTER OF STORMS THAT HAS THE POTENTIAL TO
PRODUCE HAIL UP TO GOLFBALL SIZE...FREQUENT CLOUD TO GROUND
LIGHTNING...HEAVY RAINFALL...AND TORNADOES. RESIDENTS ARE URGED TO
TAKE SAFETY PRECAUTIONS NOW

IF THE STORM CONTINUES ON ITS PRESENT COURSE...WARNINGS WILL LIKELY
BE NEEDED.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT WEDNESDAY EVENING
FOR NORTH CENTRAL TEXAS.

LAT...LON 3296 9909 3295 9895 3307 9895 3307 9843
      3295 9842 3294 9857 3252 9857 3251 9847
      3234 9847 3225 9912
TIME...MOT...LOC 2200Z 274DEG 33KT 3273 9950

82/JLD
Special weather statement, Apr 23, 4:35 PM CST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
535 PM CDT WED APR 23 2008

TXZ095-232300-
LAMAR TX-
535 PM CDT WED APR 23 2008

...SIGNIFICANT WEATHER ADVISORY FOR...
  LAMAR COUNTY

AT 535 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 13 MILES NORTHEAST OF PARIS...MOVING NORTHEAST AT
17 MPH. ANOTHER STRONG THUNDERSTORM WAS LOCATED WEST OF DEPORT.
THUNDERSTORMS ARE QUICKLY DEVELOPING IN THIS AREA AND IN THIS
ENVIRONMENT...TORNADOES CAN QUICKLY FORM.

CITIES IN THE PATH OF THIS STORM INCLUDE BLOSSOM...DEPORT AND PARIS.

PEA-SIZED HAIL AND WIND GUSTS TO 50 MPH CAN BE EXPECTED FROM THIS
STORM.

IF THIS STORM INTENSIFIES...A SEVERE WEATHER WARNING MAY BE NEEDED.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT WEDNESDAY EVENING
FOR NORTH CENTRAL TEXAS.

LAT...LON 3345 9547 3345 9554 3349 9560 3349 9568
      3392 9567 3394 9563 3394 9559 3389 9553
      3387 9542 3389 9531 3338 9530
TIME...MOT...LOC 2235Z 210DEG 15KT 3383 9539

82/JLD

The radar

The Dyess AFB radar (KDYX), 87 km away, was scanning. The volume nearest the first event began at 22:47 UTC.

Open the radar archive at this moment

Event by event

27 thunderstorm wind, 26 hail, 8 flash flood, 5 tornado, 2 lightning, 1 high wind. Local standard time, as filed.

Hail, Erath

When
April 23, 4:48 PM CST
Where
Erath County, 3.58 mi NW of Huckabay
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
32.360, -98.350

Hail, Eastland

When
April 23, 4:51 PM CST
Where
Eastland County, 2.71 mi WNW of Desdemona
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
32.290, -98.590

Hail, Stephens

When
April 23, 4:52 PM CST
Where
Stephens County, 2 mi SW of Breckenridge
Measured
1.75 in hail
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
32.730, -98.924

Golfball-size hail was reported on FM 2231.

Hail, Eastland

When
April 23, 4:57 PM CST
Where
Eastland County, 5.43 mi WNW of Desdemona
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
32.310, -98.630

Quarter-size hail was reported near the intersection of CR 2214 and CR 571.

Hail, Palo Pinto

When
April 23, 5:13 PM CST
Where
Palo Pinto County, 1.81 mi NW of Gordon
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
32.570, -98.390

Hail, Palo Pinto

When
April 23, 5:25 PM CST
Where
Palo Pinto County, Strawn
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
32.550, -98.500

Hail, Erath

When
April 23, 5:27 PM CST
Where
Erath County, 2.99 mi ESE of Thurber
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
32.490, -98.370

Quarter-size hail was covering I-20.

Hail, Palo Pinto

When
April 23, 5:32 PM CST
Where
Palo Pinto County, Gordon
Measured
2.75 in hail
Property damage
$20,000
Reported by
Broadcast Media
Coordinates
32.550, -98.370

Golfball to baseball-size hail was reported in town.

Hail, Erath

When
April 23, 5:35 PM CST
Where
Erath County, 3.2 mi ENE of Thurber
Measured
2.75 in hail
Property damage
$35,000
Reported by
Broadcast Media
Coordinates
32.517, -98.369

Golfball to baseball-size hail fell south of Gordon on Interstate-20.

Hail, Palo Pinto

When
April 23, 5:46 PM CST
Where
Palo Pinto County, 1.88 mi ESE of Lake Palo Pinto
Measured
1.75 in hail
Property damage
$5,000
Reported by
Fire Department/Rescue
Coordinates
32.620, -98.300

Hail, Eastland

When
April 23, 5:50 PM CST
Where
Eastland County, 2.71 mi NE of Lake Leon
Measured
1.25 in hail
Reported by
Public
Coordinates
32.400, -98.670

Tornado, Erath

When
April 23, 5:56 PM CST to 5:59 PM CST
Where
Erath County, 5.19 mi WNW of Sapoak to 3.14 mi WNW of Sapoak
Rating
EF0
Path length
2.24 mi
Path width
50 yd
Property damage
$20,000
Reported by
NWS Storm Survey
Coordinates
32.470, -98.336

A damage survey conducted by the National Weather Service in Fort Worth found that a tornado formed near the intersection of CR 120 and CR 125. The tornado moved east causing damage to a shed and a mobile home. Tree limbs were damaged across CR 118. This tornado was rated an EF-0 with maximum sustained winds of 65 MPH.

Tornado, Erath

When
April 23, 5:58 PM CST to 6:06 PM CST
Where
Erath County, 2.35 mi ENE of Sapoak to 1.31 mi NE of Patilo
Rating
EF0
Path length
4.97 mi
Path width
125 yd
Continued into
Palo Pinto, Tx (FWD)
Property damage
$40,000
Reported by
NWS Storm Survey
Coordinates
32.460, -98.212

A damage survey conducted by the National Weather Service in Fort Worth found that a tornado developed near the intersection of CR 140 and CR 141 north of Morgan Mill. Large trees were snapped along CR 140 and FM 3208. Tree and sporadic roof damage occurred across FM 2603, and continued northeast into Palo Pinto County. This tornado was rated an EF-0 with maximum winds between 80 and 85 MPH.

Tornado, Palo Pinto

When
April 23, 6:06 PM CST to 6:09 PM CST
Where
Palo Pinto County, 7.2 mi SSE of Santo to 6.81 mi SE of Santo
Rating
EF0
Path length
2.21 mi
Path width
125 yd
Property damage
$10,000
Reported by
NWS Storm Survey
Coordinates
32.512, -98.153

The Erath County tornado continued into Palo Pinto County. Tree and sporadic roof damage occurred across FM 2603 to near the intersection of FM 4 and Highway 281 in southeastern Palo Pinto County. This tornado was rated an EF-0 with maximum winds between 80 and 85 MPH.

Lightning, Johnson

When
April 23, 6:12 PM CST
Where
Johnson County, Cleburne
Property damage
$10,000
Reported by
Newspaper
Coordinates
32.350, -97.400

Lightning reportedly caused a car fire, melting the cars antenna and battery.

Hail, Hood

When
April 23, 6:13 PM CST
Where
Hood County, 2.07 mi N of Lipan
Measured
1.75 in hail
Property damage
$5,000
Reported by
Amateur Radio
Coordinates
32.550, -98.050

Flash Flood, Palo Pinto

When
April 23, 6:13 PM CST to 9:30 PM CST
Where
Palo Pinto County, 10 mi E of Gordon to 5.86 mi NNW of Gordon
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
32.550, -98.198

Water was reported over roads in town and also on Highway 4 south of Interstate 20 east of town.

Hail, Comanche

When
April 23, 6:21 PM CST
Where
Comanche County, 0.91 mi SE of De Leon
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
32.110, -98.540

Thunderstorm Wind, Hood

When
April 23, 6:26 PM CST
Where
Hood County, 5 mi W of Lipan to Lipan
Measured
52 kt (60 mph) estimated gust
Property damage
$30,000
Reported by
Amateur Radio
Coordinates
32.520, -98.136

Several large trees were downed west of Lipan and roof damage was reported in town.

Hail, Parker

When
April 23, 6:28 PM CST
Where
Parker County, 11 mi S of Weatherford
Measured
1.75 in hail
Property damage
$5,000
Reported by
Amateur Radio
Coordinates
32.611, -97.800

Hail, Erath

When
April 23, 6:32 PM CST
Where
Erath County, 1 mi S of Dublin
Measured
1.75 in hail
Property damage
$5,000
Reported by
Amateur Radio
Coordinates
32.066, -98.330

Hail, Erath

When
April 23, 6:36 PM CST
Where
Erath County, 2.83 mi NNW of Dublin
Measured
2.75 in hail
Property damage
$25,000
Reported by
Amateur Radio
Coordinates
32.120, -98.340

Baseball-size hail reported just north of Dublin.

Tornado, Hood

When
April 23, 6:40 PM CST to 6:42 PM CST
Where
Hood County, 2.4 mi NW of Thorp Spg to 1.37 mi NW of Lake Granbury North
Rating
EF0
Path length
1.4 mi
Path width
40 yd
Property damage
$60,000
Reported by
Newspaper
Coordinates
32.491, -97.863

The public reported that a tornado occurred along Tin Top Road. A large tree was uprooted and fences and a gazebo were destroyed. Some structural damage occurred to the underpinnings of a house. Railroad ties were bent over. A well house was damaged and its plumbing and tanks were pulled from the ground. A greenhouse as well as numerous outbuildings were damaged. Numerous trees were damaged as well.

Thunderstorm Wind, Erath

When
April 23, 6:40 PM CST
Where
Erath County, Stephenville
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Newspaper
Coordinates
32.230, -98.200

Trees and large limbs were blown down and roof shingles were torn off roofs.

Thunderstorm Wind, Hood

When
April 23, 6:44 PM CST
Where
Hood County, 0.9 mi NW of Lake Granbury North
Measured
52 kt (60 mph) estimated gust
Property damage
$25,000
Reported by
Amateur Radio
Coordinates
32.490, -97.830

Roof damage was reported at a fire station in Oak Trail Shores.

Hail, Eastland

When
April 23, 6:51 PM CST
Where
Eastland County, 4.87 mi S of Cisco
Measured
1.75 in hail
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
32.310, -98.980

Thunderstorm Wind, Hood

When
April 23, 7:00 PM CST
Where
Hood County, 2.69 mi NNE of Lake Granbury North
Measured
82 kt (94 mph) measured gust
Reported by
Newspaper
Coordinates
32.516, -97.801

A 94 MPH wind gust was measured near Lake Granbury.

Hail, Erath

When
April 23, 7:07 PM CST
Where
Erath County, Stephenville
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
32.230, -98.200

Flash Flood, Hood

When
April 23, 7:07 PM CST to 10:00 PM CST
Where
Hood County, 0.9 mi SE of Granbury to 2.91 mi SSE of Granbury
Cause
Heavy Rain
Reported by
Amateur Radio
Coordinates
32.440, -97.790

Side streets were flooded in town and one motorist was stranded and had to be rescued.

Thunderstorm Wind, Hood

When
April 23, 7:10 PM CST
Where
Hood County, 5.55 mi S of Mambrino to 0.92 mi SE of Granbury
Measured
56 kt (64 mph) estimated gust
Property damage
$2,000
Reported by
Newspaper
Coordinates
32.301, -97.736

A life-size model of a stegasaurus was rolled several yards at Dinosaur Trails Cabins and Cottages. Damage to a large metal awning was also reported on Highway 377 East near Granbury.

Flash Flood, Erath

When
April 23, 7:11 PM CST to 10:15 PM CST
Where
Erath County, 1.36 mi WSW of Stephenville to 0.37 mi SSW of Stephenville
Cause
Heavy Rain
Property damage
$25,000
Reported by
Amateur Radio
Coordinates
32.220, -98.220

Cars were stranded in Stephenville by flood waters. One occupant was saved by firefighters and a policeman before her vehicle was carried away by the water.

Hail, Erath

When
April 23, 7:17 PM CST
Where
Erath County, 1.36 mi WSW of Stephenville
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
32.220, -98.220

Thunderstorm Wind, Somervell

When
April 23, 7:23 PM CST
Where
Somervell County, 1.17 mi W of Rainbow
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
32.270, -97.720

A large tree was blown over a road northeast of Glen Rose.

Thunderstorm Wind, Bosque

When
April 23, 7:25 PM CST
Where
Bosque County, Cranfills Gap to Morgan
Measured
61 kt (70 mph) estimated gust
Property damage
$100,000
Reported by
Newspaper
Coordinates
31.770, -97.830

Numerous outbuildings were damaged or destroyed as well as a mobile home. Trees were split and blown down.

Thunderstorm Wind, Hood

When
April 23, 7:29 PM CST
Where
Hood County, Granbury
Measured
58 kt (67 mph) measured gust
Reported by
AWOS
Coordinates
32.450, -97.800

A 67 MPH wind gust was measured in town.

Hail, Bosque

When
April 23, 7:30 PM CST
Where
Bosque County, Walnut Spgs
Measured
2.75 in hail
Property damage
$25,000
Reported by
Law Enforcement
Coordinates
32.070, -97.750

Baseball-size hail was reported in Walnut Springs.

Hail, Bosque

When
April 23, 7:37 PM CST
Where
Bosque County, Walnut Spgs
Measured
1.75 in hail
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
32.070, -97.750

Thunderstorm Wind, Johnson

When
April 23, 7:40 PM CST to 7:48 PM CST
Where
Johnson County, 0.26 mi NNW of Cleburne to Alvarado
Measured
56 kt (64 mph) estimated gust
Property damage
$20,000
Reported by
Newspaper
Coordinates
32.353, -97.402

Numerous large trees were blown down damaging houses and vehicles.

Hail, Johnson

When
April 23, 7:43 PM CST
Where
Johnson County, 0.58 mi E of Lake Pat Cleburne
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
32.320, -97.410

Thunderstorm Wind, Johnson

When
April 23, 7:47 PM CST
Where
Johnson County, 2.7 mi SSE of Mansfield
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
32.536, -97.108

Tree limbs and signs were blown down near the intersection of FM 67 and FM 157.

Thunderstorm Wind, Johnson

When
April 23, 7:57 PM CST
Where
Johnson County, 1.17 mi E of Bono
Measured
52 kt (60 mph) estimated gust
Reported by
Amateur Radio
Coordinates
32.320, -97.330

Hail, Hill

When
April 23, 7:59 PM CST
Where
Hill County, 1.5 mi SSW of Whitney
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
31.950, -97.340

Nickel-size hail was reported near White Bluff.

Thunderstorm Wind, Tarrant

When
April 23, 8:00 PM CST
Where
Tarrant County, Kennedale
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
32.650, -97.220

Fences were blown down.

Thunderstorm Wind, Somervell

When
April 23, 8:05 PM CST
Where
Somervell County, Glen Rose
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Fire Department/Rescue
Coordinates
32.230, -97.750

Several trees were blown down.

Thunderstorm Wind, Somervell

When
April 23, 8:05 PM CST
Where
Somervell County, Glen Rose
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Fire Department/Rescue
Coordinates
32.230, -97.750

Several trees were blown down.

Thunderstorm Wind, Hood

When
April 23, 8:05 PM CST
Where
Hood County, 2.92 mi SE of Lake Granbury South
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Newspaper
Coordinates
32.367, -97.668

Several trees were snapped and blown down at a golf course in Pecan Plantation.

Thunderstorm Wind, Johnson

When
April 23, 8:10 PM CST
Where
Johnson County, Venus
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
32.430, -97.120

Winds were estimated at 65-70 MPH in Venus.

Flash Flood, Johnson

When
April 23, 8:14 PM CST to 9:30 PM CST
Where
Johnson County, 1.7 mi NNE of Burleson to 2.71 mi SSE of Burleson
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
32.551, -97.305

Many roads were flooded across the northern part of the county including Highway 174 where eight inches of water was reported.

Thunderstorm Wind, Ellis

When
April 23, 8:19 PM CST
Where
Ellis County, 2.43 mi ENE of Ovilla
Measured
56 kt (64 mph) measured gust
Reported by
Amateur Radio
Coordinates
32.540, -96.840

A 65 MPH wind gust was measured east of Ovilla.

Thunderstorm Wind, Hill

When
April 23, 8:26 PM CST
Where
Hill County, Hillsboro
Measured
56 kt (64 mph) measured gust
Reported by
ASOS
Coordinates
32.000, -97.130

A 65 MPH wind gust was recorded in Hillsboro.

Tornado, Tarrant

When
April 23, 8:35 PM CST to 8:40 PM CST
Where
Tarrant County, 3.17 mi NW of Birds to 2.87 mi NW of Birds
Rating
EF2
Path length
0.31 mi
Path width
100 yd
Property damage
$1.0 million
Reported by
NWS Storm Survey
Coordinates
32.560, -97.411

A storm survey conducted by the National Weather Service in Fort Worth found that a tornado touched down in the town of Crowley near Sharondale Drive and Morfield Drive. Damage was mostly confined to these two streets where two houses lost significant portions of their roofs and received damage to external walls. Two houses had portions of roof decking removed and several metal storage buildings were damaged. Several additional homes suffered minor roof damage and nearby trees had large limbs broken off. This tornado was rated an EF-2 with maximum sustained winds of 110-115 MPH.

Thunderstorm Wind, Ellis

When
April 23, 8:37 PM CST
Where
Ellis County, Italy
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Amateur Radio
Coordinates
32.180, -96.880

Trees were blown down and a stop sign was blown over.

Hail, Bosque

When
April 23, 8:40 PM CST
Where
Bosque County, 0.69 mi S of Walnut Spgs
Measured
2.75 in hail
Property damage
$20,000
Reported by
Law Enforcement
Coordinates
32.060, -97.750

Golfball to baseball-size hail reported.

Hail, Navarro

When
April 23, 8:53 PM CST
Where
Navarro County, Dawson
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
31.880, -96.720

Thunderstorm Wind, Hill

When
April 23, 8:56 PM CST
Where
Hill County, Covington
Measured
61 kt (70 mph) estimated gust
Property damage
$35,000
Reported by
Emergency Manager
Coordinates
32.180, -97.270

Damage was reported to roofs and outbuildings. Barns were also blown down.

Flash Flood, Navarro

When
April 23, 9:00 PM CST to 11:00 PM CST
Where
Navarro County, 0.33 mi E of Corsicana to 0.47 mi ESE of Corsicana
Cause
Heavy Rain
Property damage
$2,000
Reported by
Newspaper
Coordinates
32.100, -96.464

A couple of motorists became stranded at the intersection of East First Avenue and Business 45 due to high water.

Flash Flood, Bosque

When
April 23, 9:00 PM CST to 10:30 PM CST
Where
Bosque County, 0.43 mi NNE of Clifton to 0.59 mi NE of Clifton
Cause
Heavy Rain
Property damage
$20,000
Reported by
Newspaper
Coordinates
31.786, -97.578

Floodwaters removed portions of pavement from the road at the intersection of Pecan Street and North Avenue F.

Hail, Navarro

When
April 23, 9:18 PM CST
Where
Navarro County, Purdon
Measured
0.88 in hail
Reported by
Post Office
Coordinates
31.950, -96.620

Thunderstorm Wind, Navarro

When
April 23, 9:20 PM CST
Where
Navarro County, Corsicana
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Newspaper
Coordinates
32.100, -96.470

Several trees and large limbs were blown down.

Flash Flood, Hill

When
April 23, 9:29 PM CST to 10:30 PM CST
Where
Hill County, 2.24 mi NW of Vaughan to 2.18 mi E of Whitney Arpt
Cause
Heavy Rain
Property damage
$30,000
Reported by
Amateur Radio
Coordinates
31.940, -97.200

Cars stalled on FM 1713 and CR 1212 north of Whitney. Water was reported over Highway 22 in Peoria. Water was also reported over several other county and farm roads. Flood waters washed away road base in some cases.

Thunderstorm Wind, Bosque

When
April 23, 9:30 PM CST
Where
Bosque County, Moshiem
Measured
52 kt (60 mph) estimated gust
Property damage
$15,000
Reported by
Newspaper
Coordinates
31.620, -97.600

An unoccupied trailer was flipped and several trees were blown down.

Thunderstorm Wind, McLennan

When
April 23, 9:35 PM CST
Where
McLennan County, 6.01 mi NNW of Ocee
Measured
61 kt (70 mph) estimated gust
Property damage
$15,000
Reported by
Law Enforcement
Coordinates
31.650, -97.440

A porch was blown off a house.

Thunderstorm Wind, Navarro

When
April 23, 9:40 PM CST
Where
Navarro County, Kerens
Measured
50 kt (58 mph) estimated gust
Reported by
County Official
Coordinates
32.130, -96.230

Large branches were blown down.

Thunderstorm Wind, Hill

When
April 23, 9:43 PM CST
Where
Hill County, Hubbard to 4 mi E of Hubbard
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Amateur Radio
Coordinates
31.850, -96.800

One tree was blown down in town and another was blown down east of town.

Thunderstorm Wind, Hill

When
April 23, 9:45 PM CST to 10:00 PM CST
Where
Hill County, Hubbard
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
Newspaper
Coordinates
31.850, -96.800

County officials estimated a hundred trees were blown down and partially or completely blocking roadways.

Thunderstorm Wind, Limestone

When
April 23, 10:26 PM CST to 10:45 PM CST
Where
Limestone County, Coolidge to Mexia
Measured
50 kt (58 mph) estimated gust
Property damage
$30,000
Reported by
Law Enforcement
Coordinates
31.750, -96.670

Large trees and power lines were blown down in Coolidge and Mexia. Large limbs were blown down near the Forest Glade area. A roof was ripped off a trailer home near Lake Mexia.

High Wind, Tarrant

When
April 23, 10:42 PM CST
Where
Tarrant forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
ASOS
Coordinates
32.772, -97.291 (the zone’s center; the record gives no point)

The Dallas/Fort Worth International Airport ASOS reported a gust to 60 MPH.

Lightning, Hunt

When
April 23, 10:50 PM CST
Where
Hunt County, 1.13 mi E of Greenville
Property damage
$20,000
Reported by
Newspaper
Coordinates
33.128, -96.101

Lightning struck a house and burned a hole in the roof.

Flash Flood, Collin

When
April 23, 10:55 PM CST to April 24, 12:30 AM CST
Where
Collin County, Melissa to 0.59 mi NNE of Melissa
Cause
Heavy Rain
Property damage
$2,000
Reported by
Broadcast Media
Coordinates
33.280, -96.580

A duplex was flooded on Highway 5 in Melissa.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Lightning
A lightning strike that killed, injured or caused damage.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2008Every state in 2008This day in weather historyThe tornado archive for Texas, 2008Warnings in Texas, April 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 89351, 89352, 89353, 89355, 89356, 89357, 89359, 89360, 89361, 89362, 89363, 94081, 94082, 94083, 96275, 89364, 94261, 89365, 94255, 89366, 89367, 89368, 95633, 96202, 94256, 89369, 95829, 89371, 94264, 95822, 94265, 89372, 94257, 96145, 94269, 89374, 89375, 94259, 89376, 94318, and more.